[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.236.145.124. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 1,151
Citations 0
Comment & Response
May 24/31, 2016

Risk of Anaphylaxis With Intravenous Iron Products

Author Affiliations
  • 1Division of Hematology/Medical Oncology, Oregon Health Sciences University, Portland
 

Copyright 2016 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA. 2016;315(20):2232. doi:10.1001/jama.2016.0962

To the Editor The study by Dr Wang and colleagues1 reported the risk of anaphylaxis with different intravenous iron products. I have several concerns.

One concern is the definition of anaphylaxis. In the article’s online Supplement, both anaphylaxis criteria B and C include “injection of diphenhydramine.” Given that diphenhydramine often is given both as a premedication (without evidence to support its use) and for treatment of minor reactions (flushing, myalgias of the chest and back, or headache), including it in the definition has the potential to greatly overestimate anaphylaxis rates. Diphenhydramine itself has been reported to cause somnolence, tachycardia, and hypotension.2 Published data suggest that when diphenhydramine is used as premedication prior to intravenous iron, a significant majority of the reactions ostensibly attributed to the iron were due to diphenhydramine.3 In the Methods section, the authors noted that minor self-limited reactions such as minor allergic reactions would be wrongly labeled as anaphylaxis events. It would be informative to know the rates of anaphylactic reactions when patients who received diphenhydramine were excluded.

×